Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 201, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2019, 2:44 PM CDT for 6 counties in Texas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2019, 2:44 PM CDT (19:44 UTC)
- Expired
- May 25, 2019, 3:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Crane County, TX, Ector County, TX, Pecos County, TX, Reeves County, TX, Upton County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 2:52 PM CDT | HAIL 1.5 | 3 E Imperial, TX | IMPERIAL RESERVOIR |
| May 25, 2:52 PM CDT | HAIL 1.5 | 9 W Imperial, TX | IMPERIAL RESERVOIR |
| May 25, 3:00 PM CDT | HAIL 2.75 | 9 W Imperial, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1913 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.8
The text
As transmitted.
495
WUUS54 KMAF 251944
SVRMAF
TXC103-135-371-389-461-475-252045-
/O.NEW.KMAF.SV.W.0201.190525T1944Z-190525T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
244 PM CDT Sat May 25 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Pecos County in southwestern Texas...
Southwestern Ector County in western Texas...
Eastern Reeves County in southwestern Texas...
Eastern Ward County in western Texas...
Crane County in western Texas...
West central Upton County in western Texas...
* Until 345 PM CDT.
* At 243 PM CDT, a severe thunderstorm was located near Grandfalls,
or 22 miles south of Monahans, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Monahans, Crane, Grandfalls, Royalty, Coyanosa, Imperial Reservoir,
Crane County Airport, Imperial, Monahans Sandhills State Park and
Cordona Lake.
This includes Interstate 20 between mile markers 81 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3107 10293 3123 10318 3165 10283 3165 10280
3169 10280 3177 10273 3133 10222
TIME...MOT...LOC 1943Z 238DEG 25KT 3126 10288
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
872 follow-up statements
690
WWUS54 KMAF 251958
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
258 PM CDT Sat May 25 2019
TXC103-135-371-389-461-475-252045-
/O.CON.KMAF.SV.W.0201.000000T0000Z-190525T2045Z/
Pecos TX-Ector TX-Reeves TX-Ward TX-Crane TX-Upton TX-
258 PM CDT Sat May 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTH CENTRAL PECOS...SOUTHWESTERN ECTOR...EASTERN REEVES...
EASTERN WARD...CRANE AND WEST CENTRAL UPTON COUNTIES...
At 257 PM CDT, a severe thunderstorm was located near Grandfalls, or
19 miles south of Monahans, moving northeast at 30 mph. Trained
spotter near Imperial Reservoir reported ping pong ball sized at 252
PM CDT.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Monahans, Crane, Grandfalls, Royalty, Coyanosa, Imperial Reservoir,
Crane County Airport, Imperial, Monahans Sandhills State Park and
Cordona Lake.
This includes Interstate 20 between mile markers 81 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3107 10293 3123 10318 3165 10283 3165 10280
3169 10280 3177 10273 3133 10222
TIME...MOT...LOC 1957Z 238DEG 25KT 3131 10278
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
87468
WWUS54 KMAF 252002 CCA
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
302 PM CDT Sat May 25 2019
TXC103-135-371-389-461-475-252045-
/O.COR.KMAF.SV.W.0201.000000T0000Z-190525T2045Z/
Pecos TX-Ector TX-Reeves TX-Ward TX-Crane TX-Upton TX-
302 PM CDT Sat May 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTH CENTRAL PECOS...SOUTHWESTERN ECTOR...EASTERN REEVES...
EASTERN WARD...CRANE AND WEST CENTRAL UPTON COUNTIES...
At 302 PM CDT, a severe thunderstorm was located near Grandfalls, or
19 miles southeast of Monahans, moving northeast at 30 mph. Trained
spotter has reported hail to baseball sized near Imperial Reservoir.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Monahans, Crane, Grandfalls, Royalty, Coyanosa, Imperial Reservoir,
Crane County Airport, Imperial, Monahans Sandhills State Park and
Cordona Lake.
This includes Interstate 20 between mile markers 81 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a potentially deadly storm. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.
&&
LAT...LON 3107 10293 3123 10318 3165 10283 3165 10280
3169 10280 3177 10273 3133 10222
TIME...MOT...LOC 1957Z 238DEG 25KT 3131 10278
TORNADO...POSSIBLE
HAIL...3.00IN
WIND...60MPH
$$
87What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:30 PM CDT, 14 minutes earlier.
Area forecast discussion, May 25, 2:30 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
230 PM CDT Sat May 25 2019
.DISCUSSION...
An upper trough is over the western part of the country with upper
ridging over the southeast U.S. This leaves the CWA under southwest
to westerly flow aloft with a possible shortwave moving over the
area today. A dryline is backed up against the mountains this
afternoon with very moist air to the east of this feature. CAPE
values east of the dryline are expected to be above 3 kJ/kg and 0 to
6 km bulk shear will generally be 35 to 40 kts later this afternoon.
Mid-level lapse rates will be fairly good so more severe storms are
expected this afternoon and evening along and east of the dryline.
The main threats will be large hail and strong winds, although an
isolated tornado cannot be ruled out. High temperatures today will
be fairly similar to yesterday with highs in the 80s and 90s, except
along the Rio Grande.
The upper trough to the west expands further east on Sunday as an
upper low off the Pacific Northwest coast moves south into the base
of the upper trough. Southwest flow aloft will continue over the
area and a dryline will be present across the Upper Trans Pecos
southward to the Davis Mountains. CAPE values according to the NAM12
will be less on Sunday than today but the shear and mid-level lapse
rates will be about the same. This will allow for more chances of
strong to severe storms on Sunday. High winds will be possible
Sunday afternoon into the evening hours for the Guadalupe Mountains
above 5000 feet so a High Wind Watch remains in effect. Temperatures
are expected to cool a little bit from today as 850 mb temperatures
decrease across the area. The upper trough will expand a little
further east on Monday with a dryline continuing to be present
across the CWA. These conditions would suggest more storms for
Monday but the models don't seem to be producing much in the way of
precipitation. Temperatures will warm up a little from the previous
day as 850 mb temperatures increase slightly.
The upper trough will begin moving over the central plains on
Tuesday with the dryline expected to mainly be east of the CWA. This
will result in a break from the storms and temperatures near normal
for Tuesday. On Wednesday, an upper trough will extend from the
Great Lakes region southwest towards the west coast. A dryline will
be across the far eastern CWA with a cold front coming into the
area. These conditions will allow for another chance of storms on
Wednesday. Another trough will take shape over California on
Thursday with southeast surface winds bringing in good low-level
moisture across the CWA allowing for a continued chance of storms.
Similar conditions will exist for Friday and next Saturday with
temperatures generally in the 80s and 90s across most of the CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 84 68 89 / 30 30 20 10
Carlsbad 65 93 58 93 / 20 20 20 0
Dryden 74 87 70 90 / 20 30 20 10
Fort Stockton 69 86 68 95 / 20 30 20 10
Guadalupe Pass 65 87 58 84 / 20 10 10 0
Hobbs 65 83 60 90 / 20 30 30 0
Marfa 62 87 55 91 / 20 20 20 0
Midland Intl Airport 70 84 69 89 / 30 30 20 10
Odessa 70 84 68 89 / 30 30 20 10
Wink 70 89 64 95 / 20 30 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains of Eddy County.
TX...High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains Above 7000 Feet.
&&
70/80Hazardous weather outlook, May 25, 5:34 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 534 AM CDT Sat May 25 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-261045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 534 AM CDT Sat May 25 2019 /434 AM MDT Sat May 25 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are possible this afternoon and evening across the Permian Basin, lower Trans Pecos, and portions of southeast New Mexico. Any storm that develops will be capable of producing large hail, damaging winds, and potentially an isolated tornado. Heavy rainfall is also possible which could result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms are possible again Sunday and Monday along and east of the dryline. Large hail and damaging winds will be the main concern. Additionally, strong winds are expected across the higher elevations of the Guadalupe Mountains Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening primarily along and east of a Hobbs to Fort Stockton line. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 25, 12:06 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1106 AM MDT Sat May 25 2019
NMZ029-251745-
Northern Lea County NM-
1106 AM MDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 1145 AM
MDT...
At 1104 AM MDT, Doppler radar was tracking a strong thunderstorm
near Tatum, moving northeast at 55 mph. Another strong thunderstorm
was located 10 miles south of Caprock, also moving northeast at 55
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storm.
Locations impacted include...
Tatum, McDonald, Crossroads, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 10305 3309 10307 3303 10325 3313 10369
3357 10342 3357 10305
TIME...MOT...LOC 1704Z 222DEG 46KT 3324 10323
70Special weather statement, May 25, 1:20 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
120 PM CDT Sat May 25 2019
TXZ075-274-251900-
Pecos TX-Reeves County Plains TX-
120 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHEASTERN
REEVES AND SOUTHWESTERN WARD COUNTIES UNTIL 200 PM CDT...
At 120 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Saragosa, or 27 miles south of Pecos, moving northeast
at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Coyanosa and B F Goodrich Testing Track.
This includes Interstate 10 between mile markers 230 and 234.
LAT...LON 3138 10322 3132 10293 3117 10292 3091 10334
3104 10347
TIME...MOT...LOC 1820Z 230DEG 36KT 3103 10334
87Local storm report, May 25, 2:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
244 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 8 NW PYOTE 31.62N 103.22W
05/25/2019 E1.00 INCH Ward TX PUBLIC
HAIL LASTED FROM 235 TO 239 PM.
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 65 min |
| May 24, 8:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 94 min |
| May 24, 9:31 PM CDT | Special Weather Statement | MAF | Pecos | 59 min |
| May 25, 4:46 AM CDT | High Wind Watch | MAF | Culberson | 24 hr |
| May 25, 12:06 PM CDT | Special Weather Statement | MAF | Yoakum | 39 min |
| May 25, 1:20 PM CDT | Special Weather Statement | MAF | Ward | 40 min |
| May 25, 1:45 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Ward | 60 min |
| May 25, 2:03 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 57 min |
| May 25, 2:51 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines, Loving, Winkler | 54 min |
| May 25, 3:23 PM CDT | Tornado Warning | MAF | Crane, Pecos, Upton | 52 min |
| May 25, 3:42 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 63 min |
| May 25, 3:44 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Pecos, Upton, Ward | 61 min |
| May 25, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 57 min |
| May 25, 4:15 PM CDT | Tornado Warning | MAF | Crane, Upton | 30 min |
| May 25, 4:39 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Upton, Ward | 2 hr |
| May 25, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 59 min |
| May 25, 5:08 PM CDT | Special Weather Statement | MAF | Midland | 52 min |
| May 25, 5:39 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 66 min |
| May 25, 5:40 PM CDT | Flash Flood Warning | MAF | Crane, Pecos, Upton, Ward | 3 hr |
| May 25, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 28 min |
| May 25, 6:06 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 54 min |
| May 25, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 44 min |
| May 25, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reagan, Upton | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.